Alert archive / Kansas / Tornado Warnings in 2023
Tornado Warning 7, NWS Wichita, KS
NWS Wichita, KS issued this tornado warning at May 9, 2023, 11:54 AM CDT for Russell County, Kansas. It was in force for 36 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2023, 11:54 AM CDT (16:54 UTC)
- Expired
- May 9, 2023, 12:30 PM CDT
- In force
- 36 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.75 in
County Russell County, KS
The radar
The Grand Island radar (KUEX), 145 km from the middle of the area, began a volume at 16:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 12:02 PM CDT | TSTM WND GST 65 | 5 W Paradise, KS | |
| May 9, 12:03 PM CDT | HAIL 1.5 | 4 W Paradise, KS | 2 INCH DIAMETER LIMBS DOWN. |
| May 9, 12:22 PM CDT | HAIL 1.5 | Waldo, KS | |
| May 9, 12:30 PM CDT | HAIL 1.5 | Luray, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 6:33 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 4.9 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2346 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 860 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.2
The text
As transmitted.
809
WFUS53 KICT 091654
TORICT
KSC167-091730-
/O.NEW.KICT.TO.W.0007.230509T1654Z-230509T1730Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wichita KS
1154 AM CDT Tue May 9 2023
The National Weather Service in Wichita has issued a
* Tornado Warning for...
Northern Russell County in central Kansas...
* Until 1230 PM CDT.
* At 1153 AM CDT, a severe thunderstorm capable of producing a
tornado was located near Natoma, or 14 miles northeast of Emmeram,
moving southeast at 40 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Luray around 1215 PM CDT.
Lucas around 1230 PM CDT.
Other locations impacted by this tornadic thunderstorm include Waldo,
Paradise and Wilson Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 3913 9904 3913 9848 3898 9848 3886 9877
3903 9904
TIME...MOT...LOC 1653Z 296DEG 33KT 3913 9897
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$
METZGER1 follow-up statement
109
WWUS53 KICT 091706
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1206 PM CDT Tue May 9 2023
KSC167-091730-
/O.CON.KICT.TO.W.0007.000000T0000Z-230509T1730Z/
Russell KS-
1206 PM CDT Tue May 9 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1230 PM CDT FOR
NORTHEASTERN RUSSELL COUNTY...
At 1206 PM CDT, a severe thunderstorm capable of producing a tornado
was located 7 miles west of Luray, or 13 miles north of Russell,
moving southeast at 40 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Luray around 1215 PM CDT.
Lucas around 1230 PM CDT.
Other locations impacted by this tornadic thunderstorm include Waldo,
Paradise and Wilson Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 3913 9896 3913 9848 3898 9848 3889 9870
TIME...MOT...LOC 1706Z 296DEG 33KT 3908 9883
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$
METZGERWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at May 9, 6:42 AM CDT, 5 hours 12 minutes earlier.
Area forecast discussion, May 9, 6:42 AM CDT, 5 hours 12 minutes before
Area Forecast Discussion National Weather Service Wichita KS 642 AM CDT Tue May 9 2023 ...Updated Aviation Discussion... .SHORT TERM...(Today through Thursday night) Issued at 317 AM CDT Tue May 9 2023 Water vapor imagery currently shows an upper low spinning over the Northern Intermountain with some weak upper ridging over the Central Plains. There is also an MCV/upper impulse down across south central TX. At the surface, have a stationary front extending from Central MO through Southeast KS and into Western OK. A few storms have formed near or just north of the front over southeast KS as low level jet continues to ramp up. Feel that this activity at a minimum will last at least a couple hours. We should also see convection develop over NW KS/SW Nebraska near or just after sunrise. This will also be due to impressive moisture transport in the 850-700mb layer as low level jet continues to increase. Any activity that develops in this area will track east and southeast through the day affecting mostly northern KS and working more south as the day progresses. Will be plenty of instability to make up for fairly limited deep layer shear. So severe storms with large hail and damaging winds will be possible with any of the storms that develop from this morning on. While confidence is high that an MCS will develop over NW/north Central KS today, confidence is much lower with regards to storms developing out over southwest KS along the dryline. Even if they would develop along the dryline, the convection wouldn't get into the forecast area until after 00z. For tonight, will hold onto the higher pops for the evening hours with a general decrease after 06z with the thinking any MCS that develops will be sinking south out of the forecast area after midnight. By 12z Wed, there is good model agreement in a shortwave trough digging across the Desert Southwest and at the same time the MCV/upper impulse will be lifting into northeast TX. So during the day Wed feel the better storm chances will be west of the forecast area tied to the shortwave and also southeast of the area as the cutoff upper impulse lifts over eastern OK. Shower and storm chances will then ramp up Wed night, especially over eastern KS as the upper wave slides through. For Thu, upper low will be lifting across northeast CO with a dryline setting up across the western flank of our CWA by the afternoon hours. With the better upper dynamics well north of our area, feel that if storms develop on the dryline, they maybe fairly isolated. However, instability and shear profiles would easily support severe storms for anything that comes off the dryline Thu afternoon and evening. .LONG TERM...(Friday through Monday) Issued at 317 AM CDT Tue May 9 2023 Upper low will be lifting into western Nebraska and SD on Fri with the bulk of the forecast area expected to be dry during the day. Beyond Fri, confidence really drops off, especially with regards to shower/storm chances. Broad upper trough is expected to persist across the Rockies down through the Baja region. A series of upper impulses will rotate through this trough and if the GFS is correct, one of them will bring rain to our area on Sat/Sun. However, the ECMWF holds upper ridging further west and keeps the better precip chances further to our southwest. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday morning) Issued at 618 AM CDT Tue May 9 2023 An active day today is expected for central, south-central, and southeast Kansas today. Main uncertainty is timing of storms through afternoon and evening hours today. As of 1130Z, a broken line of scattered showers and isolated thunderstorms extends from KSLN to about 40 miles north of KCNU. These should linger through 14Z this morning, and are expected to dissipate thereafter. Then, attention turns toward a complex of strong to severe thunderstorms entering into central Kansas (KRSL, KGBD, KSLN) potentially as early as 17Z, but most likely after 21Z. Winds in excess of 60 knots and hail up to golf balls is possible with the strongest storms. This complex of storms may pass to the east of KHUT and KICT, but should they impact these sites, arrival time appears to be around 23Z to 01Z. KCNU should also see the arrival of this complex of storms around 23Z to 01Z. Thunder will likely linger at each site for a couple of hours after the arrival of the MCS, and then gradually clear out thereafter. Stay tuned for adjustments to TAFs throughout the day. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 85 64 83 64 / 30 40 20 30 Hutchinson 86 62 84 62 / 40 40 20 30 Newton 84 63 83 63 / 30 50 20 30 ElDorado 83 63 82 63 / 30 40 20 40 Winfield-KWLD 86 64 83 63 / 20 40 20 30 Russell 86 60 85 60 / 40 50 20 50 Great Bend 86 59 85 60 / 40 40 20 40 Salina 84 62 85 63 / 40 50 20 40 McPherson 84 62 84 62 / 40 50 20 40 Coffeyville 85 64 82 64 / 20 30 30 40 Chanute 82 63 83 64 / 30 40 30 30 Iola 82 62 83 63 / 30 40 30 40 Parsons-KPPF 84 64 82 64 / 20 30 30 40 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...RBL LONG TERM...RBL AVIATION...JC
Hazardous weather outlook, May 9, 11:30 AM CDT, 24 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 1130 AM CDT Tue May 9 2023 KSZ032-033-047>053-067>072-082-083-091>096-098>100-100945- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 1130 AM CDT Tue May 9 2023 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...This Afternoon and Tonight Scattered storms over northern Kansas will develop southward impacting much of the area this afternoon. The strongest storms may be capable of producing hail up to tennis ball size and damaging winds around 80 mph. A brief tornado is also possible. Some of this activity may linger into the evening hours. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Scattered storms are expected Wednesday night, especially across eastern Kansas. Severe storms are not expected with this activity. Storms will be possible late Thursday afternoon into Thursday evening, especially for locations along and west of Interstate 135. Severe storms will be possible with this activity. Periodic hit or miss thunderstorms are possible for Friday night through Monday. While a few strong storms cannot be ruled out, we are not looking for organized severe storms through this time period. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Special weather statement, May 9, 6:12 AM CDT, 5 hours 42 minutes before
Special Weather Statement
National Weather Service Wichita KS
612 AM CDT Tue May 9 2023
KSZ033-048-049-091145-
Ellsworth KS-Lincoln KS-Saline KS-
612 AM CDT Tue May 9 2023
...A strong thunderstorm will impact portions of southeastern
Lincoln, northeastern Ellsworth and northwestern Saline Counties
through 645 AM CDT...
At 612 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Kanopolis, moving northeast at 15 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Beverly, Glendale and Westfall.
This includes Interstate 70 between Mile Markers 222 and 245.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3903 9793 3896 9793 3896 9785 3886 9773
3869 9804 3882 9820 3906 9797
TIME...MOT...LOC 1112Z 225DEG 14KT 3881 9806
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
METZGERThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 2:32 AM CDT | Special Weather Statement | ICT | Neosho | 28 min |
| May 9, 3:11 AM CDT | Special Weather Statement | ICT | Neosho | 34 min |
| May 9, 4:07 AM CDT | Special Weather Statement | ICT | Chase | 23 min |
| May 9, 4:20 AM CDT | Special Weather Statement | ICT | Neosho | 25 min |
| May 9, 4:30 AM CDT | Special Weather Statement | ICT | Chase | 30 min |
| May 9, 4:43 AM CDT | Special Weather Statement | ICT | Neosho | 32 min |
| May 9, 4:51 AM CDT | Special Weather Statement | ICT | Chase | 39 min |
| May 9, 5:00 AM CDT | Special Weather Statement | ICT | Russell | 30 min |
| May 9, 5:10 AM CDT | Special Weather Statement | ICT | Allen | 35 min |
| May 9, 5:26 AM CDT | Special Weather Statement | ICT | Chase | 34 min |
| May 9, 6:12 AM CDT | Special Weather Statement | ICT | Ellsworth | 33 min |
| May 9, 11:37 AM CDT | Severe Thunderstorm Warning | ICT | Lincoln, Russell | 53 min |
| May 9, 12:29 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln, Russell | 61 min |
| May 9, 1:21 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Lincoln, Russell, Saline | 54 min |
| May 9, 2:17 PM CDT | Special Weather Statement | ICT | Ellsworth | 28 min |
| May 9, 2:22 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, McPherson, Rice, Saline | 53 min |
| May 9, 2:28 PM CDT | Special Weather Statement | ICT | Marion | 32 min |
| May 9, 2:51 PM CDT | Severe Thunderstorm Warning | ICT | Chase, Marion | 69 min |
| May 9, 3:23 PM CDT | Severe Thunderstorm Warning | ICT | Chase, Marion | 52 min |
| May 9, 3:42 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 78 min |
| May 9, 4:03 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Greenwood | 72 min |
| May 9, 4:27 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 51 min |
| May 9, 4:42 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Elk, Greenwood, Neosho, Wilson, Woodson | 93 min |
| May 9, 4:51 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chautauqua, Cowley, Sedgwick, Sumner | 54 min |
| May 9, 5:11 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Chautauqua, Labette, Montgomery, Neosho, Wilson | 55 min |
| May 9, 5:47 PM CDT | Special Weather Statement | ICT | Reno | 28 min |
| May 9, 6:08 PM CDT | Special Weather Statement | ICT | Chautauqua, Montgomery, Neosho | 52 min |
| May 9, 6:15 PM CDT | Special Weather Statement | ICT | Reno | 45 min |
| May 9, 6:17 PM CDT | Special Weather Statement | ICT | Montgomery | 58 min |
| May 9, 6:56 PM CDT | Special Weather Statement | ICT | Labette, Montgomery | 34 min |
Nearby
Tornado Warnings in Kansas, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.